Alert archive / New York / Wind Chill Advisories in 2021

Wind Chill Advisory 3, NWS Binghamton, NY

January 29, 20216 counties in New York

NWS Binghamton, NY issued this wind chill advisory at Jan 29, 2021, 2:20 PM EST for 6 counties in New York. It took effect at Jan 29, 2021, 6:00 PM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2021, 2:20 PM EST (19:20 UTC)
In effect from
Jan 29, 2021, 6:00 PM EST
Expired
Jan 30, 2021, 9:31 AM EST
In force
16 hr
Issued by
NWS Binghamton, NY

Counties Chenango County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Otsego County, NY, Sullivan County, NY

The radar

The Binghamton radar (KBGM), 71 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 253 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
253 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS41 KBGM 291920
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
220 PM EST Fri Jan 29 2021

NYZ009-036-037-045-046-057-062-301600-
/O.NEW.KBGM.WC.Y.0003.210129T2300Z-210130T1600Z/
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Delaware-
Sullivan-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Norwich, Oneonta, Delhi, Walton, and Monticello
220 PM EST Fri Jan 29 2021

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
EST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...Madison, Oneida, Chenango, Otsego, Delaware and 
  Sullivan counties.

* WHEN...From 6 PM this evening to 11 AM EST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
4 follow-up statements
900 
WWUS41 KBGM 300326
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
1026 PM EST Fri Jan 29 2021

NYZ009-036-037-045-046-057-062-301600-
/O.CON.KBGM.WC.Y.0003.000000T0000Z-210130T1600Z/
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Delaware-
Sullivan-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Norwich, Oneonta, Delhi, Walton, and Monticello
1026 PM EST Fri Jan 29 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 15
  to 20 below zero.

* WHERE...Madison, Oneida, Chenango, Otsego, Delaware and 
  Sullivan counties.

* WHEN...Until 11 AM EST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on exposed
  skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
041 
WWUS41 KBGM 300930
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
430 AM EST Sat Jan 30 2021

NYZ009-036-037-045-046-057-062-301600-
/O.CON.KBGM.WC.Y.0003.000000T0000Z-210130T1600Z/
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Delaware-
Sullivan-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Norwich, Oneonta, Delhi, Walton, and Monticello
430 AM EST Sat Jan 30 2021

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 to 20 below zero.

* WHERE...Madison, Oneida, Chenango, Otsego, Delaware and 
  Sullivan counties.

* WHEN...Until 11 AM EST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

* ADDITIONAL DETAILS...Winds have been fairly light overnight, but
  will increase again after day break, lowering wind chill values
  again before temperatures can increase enough.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves.

&&

$$
738 
WWUS41 KBGM 301431
WSWBGM

URGENT - WINTER WEATHER MESSAGE
National Weather Service Binghamton NY
931 AM EST Sat Jan 30 2021

NYZ009-036-037-045-046-057-062-301545-
/O.CAN.KBGM.WC.Y.0003.000000T0000Z-210130T1600Z/
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Delaware-
Sullivan-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Norwich, Oneonta, Delhi, Walton, and Monticello
931 AM EST Sat Jan 30 2021

...WIND CHILL ADVISORY IS CANCELLED...

Wind chills well be warmer than 15 degrees below zero for the
remainder of the morning, so the Wind Chill Advisory is cancelled.
However, wind chills will still be in the single digits below or 
above zero today. Continue to dress warm and protect yourself as 
needed from extended exposure to the cold.

$$
870 
WWUS41 KBGM 301433 CCA
WSWBGM

URGENT - WINTER WEATHER MESSAGE...CORRECTED
National Weather Service Binghamton NY
933 AM EST Sat Jan 30 2021

NYZ009-036-037-045-046-057-062-301545-
/O.COR.KBGM.WC.Y.0003.000000T0000Z-210130T1600Z/
Northern Oneida-Madison-Southern Oneida-Chenango-Otsego-Delaware-
Sullivan-
Including the cities of Boonville, Hamilton, Oneida, Rome, Utica,
Norwich, Oneonta, Delhi, Walton, and Monticello
933 AM EST Sat Jan 30 2021

...WIND CHILL ADVISORY IS CANCELLED...

Wind chills will be warmer than 15 degrees below zero for the 
remainder of the morning, so the Wind Chill Advisory is cancelled.
However, wind chills will still be in the single digits below or 
above zero today. Continue to dress warm and protect yourself as 
needed from extended exposure to the cold.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 2:16 PM EST, 4 minutes earlier.

Area forecast discussion, Jan 29, 2:16 PM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
216 PM EST Fri Jan 29 2021

.SYNOPSIS...
Cold and windy conditions will continue right into the weekend.
Also, lake effect snow showers will persist into Saturday before
ending. A coastal low may bring accumulating snow to the region
Sunday night into Tuesday, with the best chance in northeast PA
and the southern Catskills.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
230 pm update...

The wind chill advisory expired for the eastern counties at
noon. Another one will be issued this afternoon for the same
counties for tonight into Saturday morning. Wind chill values
about the same as this morning with colder temperatures and less
wind. Temperatures will be below zero from Delaware to Oneida
County with the valleys of northern Oneida at 10 to 20 below.
Skies will be partly cloudy to clear there. Northwest winds
fall to 5 to 10 mph this evening but continue at this speed into
Saturday. Further west low temperatures tonight will be zero to
10 above.

Lake effect snow will continue into Saturday. The best returns
continue over Tompkins county but the intensity is down. A 320
low level flow is creating multibands across CNY that extend
into NEPA. This flow has a short fetch from Lake Ontario but is
down the long axis of the Finger Lakes. There is some moisture
also off of Georgian Bay. Tonight into Saturday the low level
flow will change little. What will kill it is the lowering
inversion and moisture level to below 5k feet. The dendrite zone
is still in the lowest 4k feet. The most snow will continue
across Seneca, southern Cayuga and Tompkins Counties with
amounts of 1 to 4 inches from late afternoon into Saturday
afternoon. The air above the boundary layer becomes warmer and
drier tonight into Saturday night.

Saturday will remain cold, with highs in the teens most
locations to low 20s from Elmira to Wilkes-Barre. Late Saturday
into Saturday night high pressure builds in bringing drier
conditions and at least some sunshine. Saturday night light and
variable winds with lows again 10 below to 10 above zero. High
clouds start to move in late Saturday night ahead of the next
system.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A brief window from some clearing looks present Saturday night.
However, high clouds look to be on the increase by Sunday morning.
This still looks to limit the radiational cooling needed for
widespread below zero temperatures across the region given the snow
cover. Still single digits and a few below zero readings are likely
by Sunday morning, staying a little under blended model guidance.

Another low pressure system comes out of the plains to the east
coast by the end of the weekend and form a secondary low pressure
system along the mid-atlantic coast late Sunday through early
Tuesday. Model and ensemble waffling continues to be fairly
extensive which is typical in miller B setups. For us it is question
on how strong the arctic high is to our north that departs Saturday
that may limit the northern extent of the low track and
precipitation shield. Another issue is with the development of the
secondary low.

The amount of resistance from the arctic high pressure system looks
more prominent this model cycle. The other issue how the
secondary low will develop as models are indicating a band of
thunderstorms developing just off the mid-atlantic coastline.
Some of the modeling is latching on to this causing the
secondary low to form further offshore keeping snow chances
down. It should be noted while the 00Z operational ECMWF 1/29 is
quite a bit further south it has ensemble support so with this
solution incorporated snow chances lowered a notch Sunday night
through early Tuesday. There is still plenty of time for this
system to trend northwestward especially if the further south
tracking modeling is handling the offshore convection poorly
when the secondary low forms.

Temperatures start to warm some into the 20's and low 30's for highs
Sunday and Monday but not enough to where mixed precipitation
would be a concern. Overnight lows warm into the 10's and 20's
as well.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The trend has been for gradual clearing with snow ending Tuesday. By
Wednesday high pressure will build into the region. Temperatures
both days look to be in the 20's and 30's. This high departs on
Thursday leading to southerly flow and milder air advecting into the
region. SOme light mixed precipitation ahead of the next front
may move in as early as Thursday but it is currently mainly dry.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
1240 pm update...

Finger Lakes enhanced lake effect will continue into Saturday.
This is giving ELM/ITH IFR vsbys and MVFR cigs at times this
afternoon. Vsbys will improve to mostly VFR tonight into
Saturday but MVFR cigs will continue.

SYR/BGM just east of the better snow showers so possibly some
MVFR this afternoon at times. Tonight cigs fall to MVFR and
continue into Saturday.

AVP will be on the southern edge of the snow showers and clouds.
Some MVFR vsbys possible at times this afternoon then late
tonight MVFR are possible.

RME will be too far east and will have mostly scattered clouds.

Northwest winds at 10 kts with gusts to 20 kts will be possible
for all sites through the afternoon. Tonight into Saturday
northwest wind of 5 to 10 kts.

Outlook...

Saturday afternoon...Possibly some lingering MVFR cigs in CNY.

Saturday night through Sunday...VFR.

Sunday night through Tuesday...Uncertainty on northern extent
of snow as storm center passes to the south. Restrictions
possible especially KAVP and south central NY.

Wednesday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...TAC
Hazardous weather outlook, Jan 29, 12:09 PM EST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
1209 PM EST Fri Jan 29 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-301715-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
1209 PM EST Fri Jan 29 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A very cold Arctic airmass will produce wind chills below zero
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A very cold and blustery Arctic airmass will remain over the area
this weekend, bringing the coldest temperatures and wind chills so
far this season.

A strong winter storm will track east across the mid Atlantic states
Sunday night to Tuesday. Accumulating snow is possible especially in
northeast PA, and the southern tier and Catskills of central NY.
Monitor the forecast for later updates.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jan 29, 9:01 AM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
901 AM EST FRI JAN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             WATERLOO                42.91N 76.86W
01/29/2021  M4.0 INCH        SENECA             NY   TRAINED SPOTTER

            3 INCHES OVERNIGHT. 4 INCHES TOTAL IN 24
            HOURS.

&&
Local storm report, Jan 29, 10:20 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1020 AM EST FRI JAN 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             HORNELL                 42.33N 77.66W
01/29/2021  M0.5 INCH        STEUBEN            NY   TRAINED SPOTTER

&&
Special weather statement, Jan 29, 11:30 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1130 AM EST Fri Jan 29 2021

NYZ025-055-291800-
Tioga-Tompkins-
1130 AM EST Fri Jan 29 2021

...ENHANCED LAKE EFFECT SNOW OFF OF CAYUGA LAKE THROUGH 1 PM...

At 1130 AM EST, a narrow yet enhanced band of lake effect snow
extended from southern Cayuga Lake and Ithaca, south-southeast
through Tompkins County and into Tioga County.

1 to 2 additional inches of dry fluffy snow may occur in this band
through 1 PM EST. With temperatures only around 10 degrees, it will
have no problem accumulating on roads and sidewalks, causing slick
conditions. Exercise caution if traveling and be prepared for
visibility under a mile as well.

Locations impacted include...
Ithaca, Cayuga Heights, Lansing, Candor, Brooktondale, Willseyville,
Besemer, South Hill, Allan H. Treman State Marine Park and
Weltonville.

LAT...LON 4261 7658 4246 7643 4216 7617 4213 7628
      4242 7652 4255 7661 4255 7659 4258 7664
      4262 7667
TIME...MOT...LOC 1624Z 326DEG 9KT 4237 7643

MDP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 12:26 AM ESTSpecial Weather StatementBGMBroome, Chemung, Tioga, Tompkins49 min
Jan 29, 1:00 AM ESTSpecial Weather StatementBGMBroome45 min
Jan 29, 11:30 AM ESTSpecial Weather StatementBGMTioga, Tompkins90 min

Nearby

Wind Chill Advisories in New York, 2021Every wind chill advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.